Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 268, NWS Tulsa, OK

August 18, 2019Adair County, Cherokee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 18, 2019, 11:42 AM CDT for Adair County, Cherokee County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2019, 11:42 AM CDT (16:42 UTC)
Expired
Aug 18, 2019, 12:30 PM CDT
In force
48 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, OK, Cherokee County, OK

The radar

The Tulsa radar (KINX), 73 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1910 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:53 AM CDT, 49 minutes earlier.

Area forecast discussion, Aug 18, 10:53 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1053 AM CDT Sun Aug 18 2019

.DISCUSSION...
Much like the past few mornings, scattered thunderstorms are
ongoing over parts of northeast OK. Coverage is greater compared
to this time yesterday and farther south, with a well-defined
outflow boundary now surging to the southeast of I-44 corridor.
There continues to be some additional development along this
boundary to the east of Tulsa metro, as well as areas west of
Highway 75. CAMS continue to struggle with the evolution but would
anticipate that development would wane as we move into the
afternoon. The overall impact on temps today is again uncertain as
temperatures have dropped into the upper 60s and lower 70s in the
rain-cooled air. Still appears that there will be clearing later
this afternoon and as we saw yesterday, temps and heat indices
could rise very quickly once this happens. Still may need to drop
parts of the heat advisory depending on how convection evolves
over next couple of hours and certainly could see some spots
exceed 110 HI south of the outflow.

&&

.PREV DISCUSSION... /Issued 611 AM CDT Sun Aug 18 2019/

DISCUSSION...

The discussion regarding the 12Z TAF forecast can be found below.

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail outside of thunderstorms. Most likely
window for most sites for storm activity will be between 00Z and
06Z this evening.

Lacy

PREV DISCUSSION... /Issued 417 AM CDT Sun Aug 18 2019/

DISCUSSION...
It's been another night of monitoring storms, mainly north and
west of our area in Kansas. Severe MCS across Kansas has
transitioned from a leading bow echo earlier in the night to a
series of gravity waves/bores moving into northern Oklahoma well
out ahead of the convection as seen in radar data. There have been
several 30-40 mph wind gusts well ahead of the storms across
portions of northeast Oklahoma but the fact that the outflow has
outrun the strongest storms isn't a good sign for longevity of the
system. It's not certain that Tulsa will get any rain after 12z
unless there is new development near the outflow or more
back-building. Will likely cancel portions of the severe
thunderstorm watch by 5am for some counties, pending latest
trends.

Will continue with highest rain chances across far northeast
Oklahoma into northwest Arkansas this morning, with perhaps the
better rain chances holding off for tonight's potential convective
complex. Heat advisory will continue for today, and we may have
to consider an excessive heat warning for some areas this
afternoon. A few locations did reach heat index values around 110
degrees yesterday and that could certainly happen today, but with
clouds/outflow and possible scattered storms this morning, there
wasn't enough confidence to issue an excessive heat warning with
this forecast.

We will have one more shot at some rain tonight with another
noctural MCS, before a couple of hot and mainly dry days on
Monday and Tuesday. Heat advisory has been extended into Monday
and will likely need to go into Tuesday as well in future
forecasts.

By mid week the pattern becomes unsettled, as upper ridge weakens
and a front moves into central Kansas by Wednesday and into
Oklahoma by Thursday/Friday. This boundary will provide a focus for
showers and storms and also knock temperatures back below
seasonal normals through at least Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   97  77  98  77 /  40  50   0  10
FSM   97  77  97  77 /  20  30  10  10
MLC   97  79  97  75 /  10  30   0  10
BVO   95  74  94  72 /  40  50   0  10
FYV   91  75  92  71 /  30  30  20  10
BYV   92  74  94  72 /  30  30  20  10
MKO   96  76  97  75 /  30  40  10  10
MIO   92  74  93  74 /  40  50  10  10
F10   98  77  98  75 /  30  30   0  10
HHW   96  77  96  75 /  10  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>057-
     059>062-064>067-070>076.

     Heat Advisory from 1 PM to 9 PM CDT Monday for OKZ049-053>057-
     059>062-064>067-070>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ019-029.

     Heat Advisory from 1 PM to 9 PM CDT Monday for ARZ019-029.

&&

SHORT TERM...14
Hazardous weather outlook, Aug 18, 5:08 AM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 AM CDT Sun Aug 18 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 AM CDT Sun Aug 18 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA... Far northeast Oklahoma and far northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
    ONSET...Tonight, mainly after 9 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Tonight, mainly after 9 PM.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma into west central Arkansas.
	ONSET...After 1 PM.

DISCUSSION...
Strong to severe storms are pushing through far northeast Oklahoma
early this morning. The main threat with these storms is
marginally severe hail and isolated damaging wind gusts. These
storms are expected to gradually weaken through the morning. It's
possible that more storms will develop later this morning or
during the afternoon along the outflow boundary. Another round of
storms is likely tonight and heavy rain or flash flooding will be
possible. The airmass is very moist and there is a potential for
storms to redevelop across the same areas. The heavy rain threat
will likely hold off until after 9 PM.

Dangerous heat will again develop this afternoon, with a heat
advisory in effect this afternoon and evening. Heat index values
will range from 105 to 110 degrees for much of eastern Oklahoma
and portions of west central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY through WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.
THURSDAY through SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Monday and Tuesday will be hot and humid with heat advisories
needed for portions of the area both days. The chance for showers
and storms will increase by midweek as a front settles into the
region and provides a focus for rain. Below normal temperatures
are expected beginning Wednesday through the end of the week.

weather.gov/tulsa contains additional information.

CORFIDI

In the hours before

Special weather statement, Aug 18, 11:03 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1103 AM CDT Sun Aug 18 2019

OKZ062-063-067-068-070-181645-
Muskogee OK-Cherokee OK-Delaware OK-Mayes OK-Wagoner OK-
1103 AM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELAWARE...
SOUTHEASTERN MAYES...SOUTHEASTERN WAGONER...NORTHERN CHEROKEE AND
NORTH CENTRAL MUSKOGEE COUNTIES UNTIL 1145 AM CDT...

At 1103 AM CDT, strong thunderstorms were located along a line
extending from 3 miles southeast of Locust Grove to 4 miles northeast
of Porter. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Muskogee...                       Tahlequah...
Wagoner...                        Fort Gibson...
Okay...                           Hulbert...
Porter...                         Tullahassee...
Peggs...                          Rose...
Scraper...                        Sequoyah State Park...
Redbird...                        Lost City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3613 9480 3610 9480 3566 9530 3589 9562
      3626 9506
TIME...MOT...LOC 1603Z 287DEG 18KT 3615 9514 3592 9547
Special weather statement, Aug 18, 11:35 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1135 AM CDT Sun Aug 18 2019

ARZ010-OKZ068>070-072-181715-
Washington AR-Adair OK-Muskogee OK-Sequoyah OK-Cherokee OK-
1135 AM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
NORTHWESTERN SEQUOYAH...ADAIR...CHEROKEE AND NORTHEASTERN MUSKOGEE
COUNTIES UNTIL 1215 PM CDT...

At 1135 AM CDT, strong thunderstorms were located along a line
extending from 4 miles west of Scraper to 4 miles southeast of
Hulbert to 2 miles southwest of Fort Gibson. Movement was east at 35
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Muskogee...                       Tahlequah...
Stilwell...                       Fort Gibson...
Lincoln...                        Westville...
Watts...                          Marble City...
Braggs...                         Adair State Park...
Christie...                       Cincinnati...
Pumpkin Center...                 Maryetta...
Cookson...                        Cherokee Landing State Park...
Scraper...                        Bunch...
Lake Tenkiller State Park...      Baron...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3579 9449 3550 9492 3573 9540 3590 9512
      3615 9494 3612 9455 3610 9455 3610 9434
TIME...MOT...LOC 1635Z 283DEG 29KT 3609 9494 3590 9507 3577 9528

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:09 AM CDTSpecial Weather StatementTSAOsage, Washington36 min
Aug 18, 3:47 AM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more41 hr
Aug 18, 4:01 AM CDTSpecial Weather StatementTSACraig, Nowata29 min
Aug 18, 4:12 AM CDTSevere Thunderstorm WarningTSACraig, Nowata48 min
Aug 18, 4:52 AM CDTSpecial Weather StatementTSAOttawa53 min
Aug 18, 11:03 AM CDTSpecial Weather StatementTSACherokee42 min
Aug 18, 11:35 AM CDTSpecial Weather StatementTSAAdair, Cherokee40 min
Aug 18, 12:21 PM CDTSpecial Weather StatementTSAAdair, Sequoyah39 min
Aug 18, 12:40 PM CDTSevere Thunderstorm WarningTSAHaskell, Muskogee, Sequoyah38 min
Aug 18, 1:10 PM CDTSpecial Weather StatementTSAHaskell35 min
Aug 18, 1:46 PM CDTRiver Flood AdvisoryTSAOttawa18 hr
Aug 18, 1:55 PM CDTSpecial Weather StatementTSALeFlore35 min
Aug 18, 2:29 PM CDTSpecial Weather StatementTSALeFlore46 min
Aug 18, 1:04 PM CDTSpecial Weather StatementTSACrawford26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.